It is unlikely, but possible. Fortunately, the risk is less than had been considered in the past and the Physicians Desk Reference (PDR) states, “The boxed warning in the bupropion smoking cessation product labeling regarding serious neuropsychiatric effects was removed in December 2016… The benefits of taking smoking cessation products outweigh the risks, which are less frequent and severe than previously suspected.”
Nevertheless, even rare side effects happen and, when they do, it doesn’t matter to the patient whether it was one in a million or not. For that reason, it is best to read about all the potential side effects in the PDR, including those that cause psychiatric changes.
The PDR states, “Advise patients and caregivers that the patient should stop taking bupropion and contact a healthcare provider immediately if agitation, depressed mood, suicidal ideation, suicidal behavior, or other behavioral changes that are not typical for the patient are observed.”
This information is not, nor is it intended to be, a substitute for professional medical advice, diagnosis, or treatment, and should never be relied upon for specific medical advice. If you have any questions or concerns, please talk to your doctor.